Can elevated vitamin B6 (pyridoxine) levels cause restless‑legs syndrome?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 11, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Can High Vitamin B6 Levels Cause Restless Legs Syndrome?

No, elevated vitamin B6 levels do not cause restless legs syndrome (RLS); in fact, vitamin B6 supplementation at therapeutic doses (40 mg daily) has been shown to improve RLS symptoms, not provoke them. 1

Evidence Against B6 as a Cause of RLS

The 2025 American Academy of Sleep Medicine guidelines make no mention of vitamin B6 excess as a risk factor or cause of RLS. 2 The guideline extensively reviews RLS pathophysiology and identifies iron deficiency, dopamine dysfunction, and genetic factors as the primary mechanisms—vitamin B6 toxicity is notably absent from this comprehensive analysis. 2

Vitamin B6 as a Treatment, Not a Cause

Vitamin B6 supplementation (40 mg daily) significantly improved RLS symptoms and sleep quality in a randomized controlled trial, with benefits becoming apparent after two months of treatment. 1 This therapeutic effect directly contradicts the notion that elevated B6 causes RLS. 1

  • A 2025 meta-analysis confirmed that oral vitamin B6 significantly improved primary RLS symptoms (P < 0.0001), further supporting its role as a treatment rather than a causative agent. 3
  • No studies in the available evidence demonstrate an association between high B6 levels and RLS development or worsening. 1, 3, 4

Important Caveat: B6 Toxicity and Peripheral Neuropathy

While high B6 does not cause RLS, excessive vitamin B6 intake can cause peripheral sensory neuropathy, which may mimic or be confused with RLS symptoms. 5

  • Peripheral neuropathy from B6 toxicity presents with numbness, tingling, and sensory changes—symptoms that differ from the characteristic urge to move and relief with movement seen in RLS. 6
  • The 2025 expert consensus on vitamin B6 emphasizes that toxicity typically occurs with prolonged high-dose supplementation (often >100 mg daily for extended periods), not at therapeutic doses. 5
  • A washout period of 20-40 days is required for complete clearance of vitamin B6 after discontinuation, so neuropathic symptoms may persist temporarily even after stopping supplementation. 5

Clinical Approach to Distinguishing RLS from B6 Neuropathy

If a patient presents with leg symptoms and is taking high-dose B6, obtain a careful clinical history focusing on the cardinal features of RLS: 6

  • Urge to move the legs (often with uncomfortable sensations)
  • Symptoms worse with rest/immobility and relieved by movement
  • Circadian pattern with symptoms worse in evening/night
  • Relief with movement is the key distinguishing feature

B6-induced neuropathy typically presents with: 5

  • Persistent numbness and tingling (not relieved by movement)
  • Sensory loss on examination
  • No circadian variation
  • Symptoms in hands as well as feet (glove-and-stocking distribution)

Bottom Line

Vitamin B6 supplementation at therapeutic doses (40 mg daily) is a treatment option for RLS, not a cause. 1 The 2025 AASM guidelines do not recommend B6 as first-line therapy (gabapentinoids and iron are preferred), but it remains a reasonable option supported by randomized trial evidence. 2, 7, 1 If a patient has both RLS and is taking high-dose B6 (>100 mg daily), consider B6-induced peripheral neuropathy as a separate condition that may coexist with or be mistaken for RLS. 5

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.